Tennessee, 2010

Hail and Damaging Winds in Tennessee, May 15, 2010

May 15, 2010 · NWS MRX · 8 events in 6 counties and zones

Convection developed in weak to moderately unstable atmosphere south of a stationary front positioned across Kentucky. Severe wind gusts were mainly the result of the evening convection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Convection developed in weak to moderately unstable atmosphere south of a stationary front positioned across Kentucky. Severe wind gusts were mainly the result of the evening convection. However...some large hail was also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 15, 2:23 PM EST, 2 hours 2 minutes earlier.

Area forecast discussion, May 15, 2:23 PM EST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
323 PM EDT SAT MAY 15 2010

.SHORT TERM...(TONIGHT AND SUNDAY)...
SHOWERS AND THUNDERSTORMS FROM SW NC TO MIDDLE TN ARE FORMING IN A
ZONE OF DEEP MOISTURE CONVERGENCE AND AN AXIS OF INSTABILITY.
MID LEVEL LAPSE RATES ARE NOT AS STEEP TODAY AS YESTERDAY...RESULTING
IN LESS CAPE...BUT LARGE HAIL AND DAMAGING WINDS REMAIN A
POSSIBILITY THROUGH THE REST OF THE AFTERNOON. THERE WILL BE SOME
WEAK UPPER DIVERGENCE AS WELL...BUT THIS DEPARTS AFTER SUNSET...SO
WITH LITTLE UPPER SUPPORT MOST ACTIVITY SHOULD DISSIPATE BY
MIDNIGHT.

ON SUNDAY A SHORTWAVE TROUGH WILL TRACK FROM THE LOWER MS VALLEY
TOWARD THE APPALACHIANS. A DEEP SOUTHERLY FLOW OFF THE GULF WILL
PROVIDE ABUNDANT MOISTURE AS PW RISE TO 1.8 INCHES. THE MAIN CONCERN
TOMORROW IS THE AMOUNT OF RAIN THAT MAY FALL IN THE PLATEAU COUNTIES
THAT SAW SOME FLOODING YESTERDAY AND MAY SEE MORE AGAIN TODAY. A
FLOOD WATCH HAS BEEN CONSIDERED...BUT AS MOST PRECIP WILL COME
TOMORROW AFTERNOON...WILL LET THE MID SHIFT EVALUATE NEWER MODEL
QPF. RAISED POPS UP TO CATEGORICAL IN WESTERN SECTIONS TOMORROW
AFTERNOON. THE THREAT FOR SEVERE LOOKS MINIMAL TOMORROW AS MORNING
CLOUDS WILL INHIBIT HEATING AND DESTABILIZATION.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)...SUNDAY NIGHT SHORTWAVE
ENERGY CONTINUES TO SWING NORTHEAST OUT OF THE LOWER MISSISSIPPI
VALLEY INTO THE TN VALLEY GENERATING CONSIDERABLE SHOWER AND
THUNDERSTORM ACTIVITY WITH UNSTABLE AIR MASS ACROSS THE SOUTHEAST
U.S. VERY HIGH RAIN CHANCES WILL CONTINUE SUNDAY NIGHT INTO
MONDAY AS A DEEPENING UPPER TROF MOVES FROM THE PLAINS STATES INTO
THE MIDWEST. A SURFACE LOW PRESSURE AREA ASSOCIATED WITH THE TROF
WILL SHIFT FROM THE MS RIVER TO OHIO. COOLER AND DRIER AIR WILL
COLLIDE WITH MOIST/UNSTABLE AIR ACROSS THE SOUTHERN APPALACHIANS
LATE SUNDAY NIGHT INTO MONDAY. THERE WILL BE A CONTINUED THREAT FOR
HEAVY RAINFALL SUNDAY NIGHT AND POSSIBLY INTO EARLY MONDAY.
FLOODING WILL BE THE MAIN SEVERE WEATHER THREAT FOR THAT TIME.

FROM MONDAY NIGHT INTO THURSDAY THE SYSTEM WILL CLOSE OFF INTO AN
UPPER LOW AND MAKE SLOW PROGRESS EASTWARD. THIS LARGE CIRCULATION
HAS SEVERAL SHORT WAVES WITH IT THAT WILL ROTATE SOUTH AND EAST
ACROSS THE CENTRAL AND SOUTHERN APPALACHIANS KEEPING SHOWERS IN THE
FORECAST NE TN AND SW VA THROUGH THAT PERIOD. THE NW FLOW AROUND THE
UPPER LOW WILL KEEP TEMPERATURES BELOW NORMAL FOR A FEW DAYS BUT
WARMING WILL TAKE PLACE BY THE END OF THE WEEK INTO SATURDAY.
ANOTHER LOW PRESSURE AREA DEVELOPING OVER THE SOUTHERN PLAINS
THURSDAY WILL MOVE SLOWLY NORTHEAST TOWARDS THE EASTERN TENNESSEE
VALLEY FRIDAY. WILL INTRODUCE POPS BACK IN THE SOUTH SATURDAY AS
THINK THE UPPER LOW WILL BE SLOW TO EXIT TO THE NORTHEAST AND THE
NEXT SYSTEM WILL MOVE SLOWER.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             64  82  65  81  60 /  40  80  70  70  30
KNOXVILLE MCGHEE TYSON AIRPORT, TN  63  80  65  79  59 /  40  80  80  70  50
OAK RIDGE, TN                       63  77  65  79  58 /  40  80  80  70  40
TRI CITIES AIRPORT, TN              57  78  60  78  58 /  40  70  90  80  60

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

DGS/TD
Hazardous weather outlook, May 15, 2:49 AM EST, 13 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
349 AM EDT SAT MAY 15 2010

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-160900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
349 AM EDT SAT MAY 15 2010 /249 AM CDT SAT MAY 15 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A WEAK COLD FRONTAL BOUNDARY WILL REMAIN OVER THE REGION TODAY.
SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED...AND A FEW OF
THESE THUNDERSTORMS MAY BECOME SEVERE THIS AFTERNOON WITH DAMAGING
WINDS AND LARGE HAIL THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SOME SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE IN THE FORECAST
THE LATTER HALF OF THE WEEKEND INTO EARLY NEXT WEEK. SOME OF THESE
THUNDERSTORMS MAY BECOME SEVERE...ESPECIALLY ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES DURING THE WEEKEND.

In the hours before

Special weather statement, May 15, 2:18 PM EST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
318 PM EDT SAT MAY 15 2010

NCZ060-TNZ101-102-152015-
CHEROKEE NC-EAST POLK TN-WEST POLK TN-
318 PM EDT SAT MAY 15 2010

...SIGNIFICANT WEATHER ADVISORY FOR POLK AND CHEROKEE COUNTIES UNTIL
415 PM EDT...

AT 316 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DUCKTOWN...MOVING NORTH AT 10 MPH.

SMALL HAIL IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND
FREQUENT DANGEROUS LIGHTNING.

THIS STORM IS EXPECTED TO BE NEAR...
DUCKTOWN AROUND 330 PM EDT.
TURTLETOWN AROUND 400 PM EDT.
ARCHVILLE AROUND 405 PM EDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

DGS
Special weather statement, May 15, 3:33 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
433 PM EDT SAT MAY 15 2010

TNZ081>083-099-152115-
BLEDSOE TN-HAMILTON TN-RHEA TN-SEQUATCHIE TN-
333 PM CDT SAT MAY 15 2010

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHWEST HAMILTON...
NORTHERN SEQUATCHIE...BLEDSOE AND WESTERN RHEA COUNTIES UNTIL 415 PM
CDT/515 PM EDT/...

AT 326 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTHEAST OF DUNLAP...MOVING NORTHEAST
AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...PIKEVILLE...OLD
CUMBERLAND...BRAYTON...GRAYSVILLE...MOUNT CREST AND MELVINE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

TG

The radar

The Northeast Alabama radar (KHTX), 141 km away, was scanning. The volume nearest the first event began at 21:23 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Polk

When
May 15, 4:25 PM EST
Where
Polk County, 1.78 mi SW of Hiwassee Beach
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.200, -84.570

Two trees were reported down on Chilhowee Mountain.

Thunderstorm Wind, Washington

When
May 15, 4:25 PM EST
Where
Washington County, 0.56 mi E of New Victory
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.230, -82.510

Two trees were reported down on Mayberry Road.

Hail, Bradley

When
May 15, 4:45 PM EST
Where
Bradley County, 0.69 mi S of Eureka
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.260, -84.870

Quarter sized hail was reported in the Hopewell area.

Hail, McMinn

When
May 15, 5:05 PM EST
Where
McMinn County, 0.56 mi E of Lamontville
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
35.350, -84.810

Ping pong ball sized hail was reported in the Georgetown area.

Thunderstorm Wind, Johnson

When
May 15, 5:42 PM EST
Where
Johnson County, 1.11 mi W of Neva
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.400, -81.890

Two trees and some power lines were reported down in Neva.

Hail, McMinn

When
May 15, 5:50 PM EST
Where
McMinn County, Athens
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
35.450, -84.600

Golf ball sized hail was reported in Athens.

Thunderstorm Wind, Knox

When
May 15, 7:55 PM EST
Where
Knox County, 1.31 mi WNW of John Sevier Station
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.040, -83.870

One tree was reported down on Armstrong Road.

Thunderstorm Wind, Knox

When
May 15, 7:56 PM EST
Where
Knox County, 1.49 mi SSE of Ritta
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.050, -83.860

One tree was reported down at the intersection of Babelay and Harris roads.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222089, 222090, 222091, 222093, 222094, 222096, 222098, 222099.